I am very torn in this decision and need help my daughter has been diagnosed with precocious puberty (early puberty) she has been showing signs for awhile now and now that she is 7 and has major breast growth her doctor sent us to a endocrinologist. They said this is one treatment and the other treatment we could choose is an implant that gets replaced once a year. side effects for both scare me to death and noone has been able to tell me the prolonged effects like wether she will have problems uppon stopping the treatments or even her being able to have children when appropriate. I might be over reacting here but I need to make the best decision possible for my daughter can anyone help me?
All medications have side effects, you must remember, but not everyone has those side effects. (In fact, acetaminophen is one of the most liver toxic drugs on the market but no one hesitates to give it to a child with a fever.) You also have to remember that this medication is given to adults in much larger doses than what is given to children and side effects are dose related in many medications. From what I read about Lupron Depot Ped (which I assume this is the treatment you were speaking about) the side effects in children are pretty mild. Mainly injection related-burning, redness at the site, girl children may get a bit of bloody spotting or a heavier vaginal discharge. You need to weigh how much emotional trauma your daughter is having against the risks. Is she bothered by being more developed than other little girls? Emotional stesses at a young age can have a big effect on her developement of self esteem, etc. in later life.
If you do decide to try the treatment you need to be commited to it and continue treatment as directed through the whole course. Her symptoms may get a little worse at first. you may need to prepare her for the possibility of a little vaginal bleeding so she is not frightened by it. Usually adverse effects only last a week or two for the most part with this medicine. My drug book says that the implanted versions of this medicine are contraindicated in children. They usually stop treatment before natural puberty is to start and their hormones will return to a normal progression once treatment has stopped. They will need to do testing during the treatment to check things every month or two. Usually blood tests for hormones and they should measure bone age too. It is always a difficult decision to place your child on medications. I know. I had to put my son on growth hormone but I knew that he was having a hard time because he was so much smaller in stature and in his sexual developement than other kids and it was very emotionally distressing for him. I decided that the benefits outweighed the risks and we started the therapy. You will have to decide in her case whether you think the benefits will outweigh the risks.
This can be a HUGE cause of stress for moms like you and me! There are a TON of moms of precocious puberty kids all tied in together via a support organization called the MAGIC Foundation. You should call them and ask to contact Denise (they will track her down she is a working mom) who is their experienced mom. We are just moms who have been where you are! I doubt I would have my sanity today if I didn't have their support! magicfoundation.org
I will answer your question by telling you my daughter's story:
Valerie had been on Lupron for 6 months (a 7.5mg shot every 4 weeks) because her period started and never stopped last summer when she was 10. Her pediatrician was also concerned about her height menstruating so early. He sent us to an Endocrinologist who recommended Lupron which was started 8/31/2010. Two weeks after Lupron was started the bleeding stopped! After several months she began having significant foot pain, tight ligaments/tendons and lower extremity weakness. Her balance began to be very impaired and now falling has become a problem. When she is on the floor she can hardly get up due to poor balance and weakness in her lower extremities. Her toes just hang there and she can't wiggle them and this is causing her to "march" instead of walk to avoid stubbing them. She can not run and had to give up soccer which she just played last fall and was good at. Doctors are puzzled and not sure it is Lupron since they have never heard of these symptoms before from this drug. As the drug continued the symptoms worsened so, as her mom, I finally became quite convinced it is the Lupron. The drug has been stopped (her last dose was 2/22/2011) and my focus now is on getting her strength and mobility back. She has gone from a competitive soccer player to looking like a special needs kid. When I went to get her better shoes to help with her balance and walking the Pedorthist suggested at some point I might want to get her a cane!!! Help!!! I want my soccer player back!!! We are heading to a 4th doctor next week, the neurologist (4/11/2011). Before we associated her foot pain and altered walking to the Lupron we were at an Orthopedic surgeon who is a foot specialist who was alarmed at her tight ligaments and thought maybe she had a bone/ligament/tendon mismatch due to a recent growth spurt. He has us working with a PT and daily stretching at home which we continue daily and she is also sleeping with a splint.
Hello I had this start at age 6. My mother took me to an endocrinologist and I was prescribed Lupron shots daily weekly then monthly until it was time to finally get my period. Now I have PCOS but don't really know if that is related to the precocious puberty in my adolescence. Hope this helps
I hope you said no. Precocious puberty may have plenty of its own problems, but none can be as severe as the permanent, long-term side effects of Lupron. We started our daughter on Lupron for it when she was six. She had 7-8 shots and yes, it delayed her period and puberty until she was 11. BUT--as a teen, she has experienced horrific anxiety and depression that have completely derailed her life. She's been in a mental hospital and missed most of high school because of panic attacks. Now college is coming up and she shows every sign of becoming a full-blown agoraphobic, her anxiety is so extreme. After ten years of increasing depression, she is losing the will to live... and I don't know what's going to save her from this nightmare. There is no medication or therapy that has been able to help her thus far. She also has constant migraine headaches and difficulty breathing.
I have no way of knowing for certain that Lupron did all of this to her--but knowing what I now know about Lupron, I wish to heaven we had never subjected her to this horrific course of treatment!
My daughter started puberty early she got her period at 8 1/2 years old. Her doctor recommend the shots but after reading all the possible side effects I decided to let nature take its course. And not do the shots. Yes she is young but I think she will be ok with support and education. It will be scary and uncomfortable in the beginning but this will pass.
- Lupron Depot-PED Information for Consumers
- Lupron Depot-PED Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lupron Depot-PED (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Sep 2009 • 1 answer
My daughter had one year of lupron daily then monthly injections for precocious puberty when she was
Posted 12 Oct 2012 • 1 answer
Lupron Depot-PED - My daughter was given lupron injections after being misdiagnosed with precocious?
Posted 4 Mar 2013 • 1 answer
Posted 3 Nov 2015 • 2 answers
Posted 19 Feb 2016 • 1 answer